Annals of Combinatorics

, Volume 22, Issue 3, pp 491–512 | Cite as

Toric Degenerations of Gr(2, n) and Gr(3, 6) via Plabic Graphs

  • L. Bossinger
  • X. Fang
  • G. Fourier
  • M. Hering
  • M. LaniniEmail author


We establish an explicit bijection between the toric degenerations of the Grassmannian Gr(2, n) arising from maximal cones in tropical Grassmannians and the ones coming from plabic graphs corresponding to Gr(2, n). We show that a similar statement does not hold for Gr(3, 6).


Grassmannians toric varieties tropical varieties Groebner degenerations plabic graphs 

Mathematics Subject Classification

14M15 14T05 14M25 05C21 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The main ideas of this paper were developed during the MFO Miniworkshop “PBW-structures in Representation theory”, where all authors enjoyed the hospitality. We would like to thank Peter Littelmann, Diane Maclagan, Markus Reineke, Kristin Shaw, and Bernd Sturmfels for helpful discussions. M.H. would like to thank Daniel Erman, Claudiu Raicu, and Greg Smith for support with Macaulay 2. The work of X.F. was supported by the Alexander von Humboldt foundation. The work of M.H. was partially supported by EPSRC first grant EP/K041002/1. The work of M.L. was funded by the University of Edinburgh.


  1. 1.
    Anderson D.: Okounkov bodies and toric degenerations. Math. Ann. 356(3), 1183–1202 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brodsky S., Ceballos C., Labbé J.: Cluster algebras of type D4, tropical planes, and the positive tropical Grassmannian. Beitr. Algebra Geom. 58(1), 25–46 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Buczyńska W., Wiśniewski J.: On geometry of binary symmetric models of phylogenetic trees. J. Eur. Math. Soc. 9(3), 609–635 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Eisenbud, D.: Commutative Algebra. Grad. Texts in Math., Vol. 150. Springer-Verlag, New York (1995)Google Scholar
  5. 5.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a software system for research in algebraic geometry. Available at
  6. 6.
    Gross M., Hacking P., Keel S.: Birational geometry of cluster algebras. Algebr. Geom. 2(2), 137–175 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gross M., Hacking P., Keel S., Kontsevich M.: Canonical bases for cluster algebras. J. Amer. Math. Soc. 31(2), 497–608 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hering, M.: Macaulay 2 computation comparing toric degenerations of Gr(3, 6) arising from plabic graphs with the tropical Grassmannian trop Gr(3, 6). Available at
  9. 9.
    Kaveh K., Khovanskii A.G.: Newton-Okounkov bodies, semigroups of integral points, graded algebras and intersection theory. Ann. of Math. (2) 176(2), 925–978 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kaveh, K., Manon, C.: Khovanskii bases, higher rank valuations and tropical geometry. Preprint (2016)Google Scholar
  11. 11.
    Kodama Y., Williams L.: KP solitons and total positivity for the Grassmannian. Invent. Math. 198(3), 637–699 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lakshmibai, V., Brown, J.: The Grassmannian Variety. Geometric and Representation-Theoretic Aspects. Dev. Math., Vol. 42. Springer, New York (2015)Google Scholar
  13. 13.
    Lazarsfeld R., Mustaţă M.: Convex bodies associated to linear series. Ann. Sci. Éc. Norm. Supér. (4) 42(5), 783–835 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Maclagan, D., Sturmfels, B.: Introduction to Tropical Geometry. Grad. Stud. Math., Vol. 161. American Mathematical Society, Providence, RI (2015)Google Scholar
  15. 15.
    Postnikov, A.: Total positivity, Grassmannians, and networks. Preprint (2006)Google Scholar
  16. 16.
    Rietsch, K.,Williams, L.: Newton-Okounkov bodies, cluster duality, and mirror symmetry for Grassmannians. Preprint (2017)Google Scholar
  17. 17.
    Scott J.S.: Grassmannians and cluster algebras. Proc. London Math. Soc. (3) 92(2), 345–380 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Speyer D., Sturmfels B.: The tropical Grassmannian. Adv. Geom. 4(3), 389–411 (2004)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • L. Bossinger
    • 1
  • X. Fang
    • 1
  • G. Fourier
    • 2
  • M. Hering
    • 3
  • M. Lanini
    • 4
    Email author
  1. 1.Mathematical InstituteUniversity of CologneCologneGermany
  2. 2.Institute for Algebra, Number Theory and Discrete MathematicsLeibniz Universität HannoverHannoverGermany
  3. 3.School of MathematicsUniversity of EdinburghEdinburghUK
  4. 4.Dipartimento di MatematicaUniversitá degli Studi di Roma “Tor Vergata”RomeItaly

Personalised recommendations